MAOI’s: Monoamine Oxidase Inhibitors

Post image for MAOI’s:  Monoamine Oxidase Inhibitors

by Nicole Whitworth on March 26, 2013

When it comes to Pharmacology, many nursing students jump right to trying to memorize specific medications.  In the case of MAOI’s, two commonly used medications are Nardil (phenelzine), and Parnate (tranylcypromine).  But just memorizing specific drug names will not help you very much on an exam or in practice, it’s much more important to learn what the class of medication does.  Then you can apply that knowledge to individual drugs.

People in the medical profession tend to throw around a lot of confusing abbreviations.  Luckily for nursing students, if you know what an abbreviation stands for, then you can usually figure out what it does!  That’s why the first “trick” to learning what a medication class does is to make sure you memorize both the acronym (MAOI) and what that acronym stands for (MonoAmine Oxidase Inhibitor).  In fact, this “trick” works for just about any acronym you run across in nursing, not just in pharmacology!

This is definitely true with MAOI’s.  Monoamine Oxidase Inhibitors are a class of medications that inhibit Monoamine Oxidase.  See how easy that was?  Now you just need to figure out what happens in the body when Monoamine Oxidase is inhibited!

Turns out that Monoamine Oxidase is an enzyme in the body that works to break down norepinephrine, seratonin, dopamine, and tyramine.  Of course, several of these are neurotransmitters that are involved in regulating mood, including problems with depression.  To put it (very) simply, when there is less seratonin and dopamine in the brain, you’re more likely to have depression.  So if a person takes an MAOI, then their Monoamine Oxidase will be inhibited, which means it will stop breaking down seratonin and dopamine.  Less break-down leaves more of those neurotransmitters available in the brain, which leads to an improved mood!

The big problem with MAOI’s is that dopamine and seratonin are not the only two substances that are affected.  The break-own of tyramine is also decreased when MAOI’s are taken.  And if you have too much tyramine in your body, it can lead to some serious problems (like hypertensive crisis!) if you’re not careful.

Because of the risk of having too much tyramine, clients taking MAOI’s have to follow a pretty strict diet regimen.  They have to avoid any foods that are high in tyramine, which is quite a lot!  Here’s a quick and dirty list of foods you need to remember to avoid:

  • Cheese (cream cheese and cottage cheese are the only okay cheeses!  Everything else is off-limits)
  • Alcohol
  • Anything that has been Fermented/Smoked/Cured/Aged, which includes a lot of prepared meats
  • Figs
  • Bananas
  • Liver

In addition to these high-tyramine foods that I’ve mentioned, clients on MAOI’s should also avoid a few other food because of their tendency to increase blood pressure:  caffeine, chocolate, ginseng, and fava beans (that last one seems kind of random, doesn’t it?).

On top of that huge list of foods to avoid, clients taking MAOI’s also need to avoid a variety of over-the-counter medications, especially for colds and allergies.  They should also avoid sedatives, stimulants, tricyclic anti-depressants…pretty much any medication you can think of!  MAOI’s can interact badly with a lot of substances.

With all of these food and drug interactions, it’s no surprise that MAOI’s are typically only prescribed after other anti-depressant medications have failed.  It’s tough for people to stick to these restrictions, but the consequences of not doing so can be pretty serious.

As I mentioned, one of the most serious (but rare) possible side effects for MAOI’s is Hypertensive Crisis.  It most often occurs when a client on an MAOI eats some high-tyramine foods.  As a safe, effective, beginning nurse, you’ll want to know the symptoms to watch for with this condition.  Within only a few hours of exposure to the substance that interacts badly with MAOI’s, the client can experience:

  •  Headache
  • Stiff or sore neck
  • change in heart rate
  • nausea/vomiting
  • fever

Those are the super serious signs of a hypertensive crisis that you would need to address immediately.  Of course, you also have some more common side effects of taking MAOIs, such as orthostatic hypotension, weight gain, sexual dysfunction, and anxiety-like symptoms.  Since these symptoms are much less serious, and even considered common and expected, you should make sure that the client is educated about them, and understand that you do not need to automatically “Call the Doctor” if you get an exam question where the patient exhibits these expected side effects!  But you can see why clients might be labeled as non-compliant while taking this medication; the side effects can be very unpleasant.

Finally, even if the client discontinues the MAOI, remember that they need to continue following their diet and medication restrictions for at least two weeks, because the medication can continue to have effects in the body for that long…which means that hypertensive crisis in response to high-tyramine foods is still a big possibility .

Nursing School Success IS Possible!

PASS Program

Want to learn the study techniques that successful nursing students use?

Discover which study methods will improve your critical thinking skills, and which ones are a waste of time.

The PASS Program can help you think like a nurse!

Leave a Comment

Previous post:

Next post: